Drought, Marquette
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marquette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
The extremely dry conditions continued through August across southern Wisconsin. 7 inches.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The extremely dry conditions continued through August across southern Wisconsin. Several widely-spaced rounds of showers and thunderstorms brought between 1.5 and 3 inches of rain to southern Wisconsin for the month, but monthly deficits ranged from 1.2 inch to 2.7 inches. This increased the yearly precipitation deficits to between 4 and 8 inches. The extreme heat of the summer of 2012 was tempered a bit mid-month, with at, or slightly below normal temperatures between the 10th and the 20th. But the month ended with above normal temperatures that included 90-degree highs for a few days, increasing the damaging effects on already stressed crops and putting additional pressure on water supplies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 8:59 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 959 PM CDT TUE JUL 31 2012 .UPDATE... DELAY IN NAM AND RAPID REFRESH MODELS...BUT NAM IS TRICKLING IN. BIG CONCERN TONIGHT IS HOW WIDESPREAD AND HOW LOW VISBILITIES IN FOG WILL GET. CROSSOVER TEMPERATURES ARE FAIRLY LOW GIVEN DEW POINTS AT TIME OF MAX HEATING THIS AFTERNOON...AND BELOW FORECASTED LOWS WHICH LOOK GOOD. WILL CERTAINLY BE SOME PATCHY DENSE FOG/GROUND FOG...BUT NOT ENOUGH CONFIDENCE WITH MINIMAL INPUT TO MAKE ANY CHANGES TO GOING FORECAST WHICH HAD A GOOD TREND WITH AREAS OF FOG FOR THE USUAL LOW SPOTS AND PATCHY FOG ELSEWHERE. WILL MONITOR FOR ANY EXPANSION OF LOWER VISIBILITY FOG. && .AVIATION/06Z TAFS/... WINDS HAVE EASED MORE THAN EXPECTED AT KMKE...BUT RELATIVELY WARM THOUGH MOIST ONSHORE FLOW SHOULD PREVENT ANY FOG FROM DIPPING TO MVFR. OTHER SITES EXPECTED TO GO MVFR AROUND 09Z AND STAY DOWN UNTIL 14Z OR SO WITH LIGHT TO CALM WINDS AS SURFACE HIGH DRIFTS OVER REGION. SOME SHORT PERIODS OF IFR POSSIBLE...ESPECIALLY AT KENW AND KUES AND POSSIBLY KMSN...BUT NOT ENOUGH CONFIDENCE TO ADD AT THIS POINT. WILL MONITOR TRENDS BEFORE ISSUANCE. && .PREV DISCUSSION... /ISSUED 318 PM CDT TUE JUL 31 2012/ SHORT TERM... TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH. DIURNAL CUMULUS CLOUDS WILL DISSIPATE BY OR SOON AFTER SUNSET ACROSS THE AREA. HIGH CLOUDS IN MINNESOTA INTO NORTHWEST WISCONSIN MAY REACH INTO NORTHWESTERN PORTIONS OF THE AREA LATE THIS AFTERNOON OR EARLY THIS EVENING...BUT SHOULD DISSIPATE AS THEY SHIFT TOWARD THE AREA. HIGH PRESSURE WILL SLIDE SOUTHEAST THROUGH THE WESTERN GREAT LAKES REGION TONIGHT INTO WEDNESDAY. THE HIGH WILL BRING QUIET WEATHER. MAIN ISSUE WILL BE FOG LATER TONIGHT AND EARLY WEDNESDAY MORNING. LIGHT AND VARIABLE TO CALM WINDS WITH THE HIGH...ALONG WITH MOSTLY CLEAR SKIES...SHOULD ALLOW FOR SOME FOG FORMATION...ESPECIALLY IN LOW LYING AREAS. BEST TIME WOULD BE FROM AROUND 09Z TO 14Z WEDNESDAY. WENT WITH AREAS OF FOG IN LOW LYING AREAS...WITH PATCHY FOG ELSEWHERE DURING THIS TIME. LOWS SHOULD DROP TO THE UPPER 50S TO LOWER 60S. LOW LEVEL WARM AIR ADVECTION OCCURS ACROSS THE AREA WEDNESDAY...AS THE HIGH SHIFTS SOUTHEAST OF THE AREA. SOUTH WINDS PICK UP DURING THE DAY ON WEDNESDAY...WITH SOUTHEAST WINDS NEAR THE LAKE FROM OZAUKEE COUNTY SOUTHWARD. NAM 925MB TEMPERATURES SUGGEST LOWER TO MID 90S ACROSS THE AREA...BUT HAS BEEN RUNNING A BIT TOO WARM LATELY. WENT WITH MID 80S LAKESIDE TO LOWER 90S IN THE WESTERN COUNTIES. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE LOW. A SURFACE AND 925MB FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS WI WED NIGHT AND STALL ACROSS SOUTHERN WI THU AND THU NIGHT. THE ECMWF STALLS THE 925MB AND 850MB BAROCLINIC ZONES FURTHEST NORTH IN CENTRAL WI...AND THE NAM DROPS IT INTO NORTHERN IL BY THU AFTERNOON...WITH THE GFS IN BETWEEN. IN ADDITION...THE NAM DROPS A SHORTWAVE ACROSS THE BAROCLINIC ZONE WED NIGHT...THE ECMWF BRINGS A SHORTWAVE THROUGH THU MORNING...AND THE GFS MOVES ONE THROUGH AROUND 12Z THU AND 00Z FRI. SO THERE ARE GENERALLY SMALL CHANCES FOR THUNDERSTORMS THROUGH THIS ENTIRE PERIOD AS A WEAK SHORTWAVE OR TWO PASSES BY WITH THE BAROCLINIC ZONE IN THE VICINITY OF SOUTHERN WI. STILL NOT CERTAIN WHEN OR EXACTLY WHERE THE BEST CHANCE FOR THUNDERSTORMS WILL BE. LEANED TOWARD SMALL CHANCES WITH SMALL QPF AMOUNTS AND TRENDED THE HIGHER POPS TOWARD CENTRAL WI RATHER THAN SOUTHERN WI. DRY FOR THU NIGHT. HIGHS WILL CONTINUE TO BE IN THE LOWER 90S INLAND WITH 925MB TEMPS REMAINING FAIRLY CONSTANT AROUND 24 TO 26C. EASTERLY BREEZE WILL HELP TO KEEP LAKESHORE AREAS A BIT COOLER IN THE UPPER 80S. MIN TEMPS ARE EXPECTED IN THE MID/UPPER 60S. LONG TERM... FRIDAY THROUGH SATURDAY NIGHT...FORECAST CONFIDENCE MEDIUM. A STRONG UPPER LOW WILL TRACK ACROSS THE US/CANADIAN BORDER OVER THE WEEKEND AND THE UPPER TROUGH WILL DROP DOWN ACROSS WI AND THE UPPER GREAT LAKES REGION SAT NIGHT/SUNDAY. THE ASSOCIATED SURFACE LOW WILL ALSO TRACK ALONG THE INTERNATIONAL BORDER AND DRAG A COLD FRONT SOUTHEASTWARD ACROSS WI ON SATURDAY. THE COLD FRONT IS EXPECTED TO CLEAR SOUTHEAST WI LATE SAT NIGHT. THE POTENT UPPER LOW WILL BE COINCIDENT WITH THE RIGHT ENTRANCE REGION OF THE UPPER JET OVER SOUTHERN WI SATURDAY AFTERNOON. THE ONLY THING MISSING WILL BE THE NOSE OF THE LOW LEVEL JET...WHICH WILL POINT TOWARD LAKE SUPERIOR AND NORTHWARD. THE STRONG DYNAMICS WITH THIS SYSTEM AND THE FRONTAL PASSAGE DURING PEAK HEATING TIMES SATURDAY AFTERNOON WILL LEAD TO A LIKELY SEVERE WEATHER SCENARIO ACROSS MUCH OF WISCONSIN...ESPECIALLY NORTHERN WI BUT WITH A GOOD CHANCE IN THE SOUTHEAST. THE CWASP AGGREGATE SEVERE PARAMETER SHOWS 55 TO 65 PERCENT IN OUR FORECAST AREA 00Z SUNDAY...WITH 65 TO 70 IN CENTRAL U.P. AND NORTHERN WI. STAY TUNED. BRIEF PERIOD OF ZONAL FLOW AHEAD OF THIS STRONG UPPER LOW WILL ALLOW A SHORTWAVE TO APPROACH SOUTHERN WI FROM THE WEST OR SOUTHWEST FRI EVENING. ENHANCED WARM AIR ADVECTION WITH THE VORT MAX AHEAD OF A DEVELOPING SURFACE LOW WILL HELP TO POSSIBLY INCREASE CLOUDS AND MAYBE TRIGGER SOME THUNDERSTORMS NORTHWEST OF THE FORECAST AREA FRI AFTERNOON INTO FRIDAY NIGHT. IF CONVECTION AND CLOUDS HOLD OFF...THE ECMWF HAS 28C TEMPS NOSING INTO SOUTHWEST WI FRI AFTERNOON...SUPPORTING HIGHS IN THE LOW TO MID 90S. SATURDAY COULD BE WARM ONCE AGAIN AHEAD OF THE COLD FRONT. SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM. THE COLD FRONT AND UPPER TROUGH WILL BE THROUGH BY SUNDAY MORNING AND BRING A COOLER DAY WITH HIGHS AROUND 80. LINGERED SMALL POPS INTO SUNDAY MORNING TO ACCOUNT FOR A POSSIBLE SLOWER FRONTAL PASSAGE. THEN SOME MODELS GENERATE SHOWERS IN THE CYCLONIC FLOW BEHIND THE UPPER TROUGH SUNDAY AFTERNOON. BEST CHANCE FOR THESE SHOWERS AND ISOLATED THUNDER SHOULD STAY TO OUR NORTH. MONDAY AND TUESDAY LOOK DRY WITH HIGH PRESSURE IN PLACE. ECMWF SHOWS A WARMING TREND ONCE AGAIN FOR THE MIDDLE OF NEXT WEEK. AVIATION/00Z TAFS/... SCATTERED TO BROKEN DIURNAL CUMULUS AT MADISON AND WAUKESHA SHOULD CONTINUE TO SLOWLY DISSIPATE THROUGH SUNSET. LIGHT TO MODERATE NORTHEAST WINDS WILL CONTINUE THROUGH SUNSET AT EASTERN TAF SITES...WITH MADISON LIGHT AND NORTHERLY. HIGH PRESSURE PASSING THROUGH THE AREA TONIGHT SHOULD COMBINE WITH LIGHT AND VARIABLE WINDS AND CLEAR SKIES TO BRING MVFR/SOME IFR FOG TO ALL SITES BUT MILWAUKEE BETWEEN 09Z AND 14Z WEDNESDAY. MAY SEE VFR FOG AT MILWAUKEE WITH WINDS AROUND 5 KNOTS DURING THIS TIME. LIGHT TO MODERATE SOUTH WINDS EXPECTED BY 15Z WEDNESDAY...WITH SOUTHEAST WINDS AT MILWAUKEE AND KENOSHA. FEW TO SCATTERED DIURNAL CUMULUS CLOUDS EXPECTED IN THE LATE MORNING AND AFTERNOON AT MADISON AND WAUKESHA. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && UPDATE...REM TONIGHT/WEDNESDAY AND AVIATION/MARINE...WOOD WEDNESDAY NIGHT THROUGH TUESDAY...MRC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 349 PM CDT TUE JUL 31 2012 WIZ046-047-051-052-056>060-062>072-011000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 349 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY...AND AGAIN FRIDAY NIGHT AS WEAK WEATHER DISTURBANCES MOVE ACROSS THE REGION. A STRONGER LOW PRESSURE SYSTEM WILL BRING BETTER CHANCES FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH FRIDAY. LMZ643>646-011000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 349 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY...AND AGAIN FRIDAY NIGHT AS WEAK WEATHER DISTURBANCES MOVE ACROSS THE REGION. A STRONGER LOW PRESSURE SYSTEM WILL BRING BETTER CHANCES FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. MRC WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410904, 410905, 410906, 410907, 410908, 410909, 410910, 410911, 410912, 410913, 410914, 410915, 410916, 410917, 410918, 410919, 410920, 410921, 410922, 410923.